Tape my mouth shut, please

January 12, 2014

steroids2

So I’m back on prednisone, which is annoying. Right now I’m taking 10 mg, but I was taking 15 mg for a couple weeks. About a month ago a pretty bad flare-up started in both feet and ankles–especially the right foot and ankle. Swelling and terrible, throbbing stabbing pain. I’ve been trying hard to resist taking steroids because of their nasty side effects, and because I’ve been trying very hard to lose weight. But, once again I felt I had no other choice than to take prednisone temporarily until the flare-up is gone. The drug has been helping, which is great, but it’s also been affecting my moods and causing me to have a raging, ravishing appetite. I want to stuff my face with every carb I see, basically. This is frustrating and depressing.

I wrote more about this in a blog post for RheumatoidArthritis.net which hasn’t been published yet (soon, hopefully). In it I ask for tips and suggestions about how to cope with the side effects of prednisone. How can I control my appetite better while taking this wonderful yet awful drug? I’ve been trying to drink a lot of water and tea which is helping, sort of. I’m not sure what else to do other than, yeah, taping my mouth shut. But when a pasta/bread/sugar/chips craving pops up, I’m not sure if I could stop myself from ripping it off anyway. Lock me in a closet instead? Chop off my hands? Joking aside, those aren’t realistic options, of course. Anybody have any good ideas? Please tell me soon, before I clean out the fridge…again.

9 Responses to “Tape my mouth shut, please”


  1. Dried fruit for the sweets or little oranges, the time it takes to peel is a plus. Pasta, have some, but make the sauce spicy if you can tolerate it. Chocolate, as dark as you can, frozen if possible. When you eat, just eat, concentrating on the food. Horrid thing, pred, but a miracle at the same time. Good luck.

  2. April Wood Says:

    I hate prednisone with a passion! My rheumatologist used to tell me to eat lots and lots of fruit. But I know what you mean, it doesn’t matter. You will eat the fruit till it’s all gone and then move on to something else. :( It’s like, nothing can fill the hole in your stomach. You could eat all day and still be hungry!
    One good thing about prednisone is that it is dirt cheap and it actually works. Do you also take biologic medicine?

    • Angela Says:

      Hi April, thanks for your comment! You’re right, it’s like your stomach becomes a bottomless pit. Nothing can satisfy that nagging, “hungry” feeling. True, it’s cheap and it works really well, usually. Yes, I also take Remicade.

      • April Wood Says:

        Remicade and prednisone worked really well for me and I was able to get off the prednisone after about ten days. Now I take (for RA) Plaquenil, Simponi (biologic), and Percoset. Haven’t had to take steroids for a looooong time, fortunately! I hope you can get off them soon and that they will provide you with some relief!!!

  3. Donna Says:

    I love the tape on the mouth! The first time I was given mega doses of prednisone the pharmacist said take with food, but didn’t mention the part about take in the morning. I felt so bad I didn’t read the entire flyer and simply just didn’t know. I got the prescription late that afternoon and took it after dinner. Could not figure out why I had so much energy at 4 in morning and the infamous bottomless pit. I learned my lesson.

    • Angela Says:

      Hi Donna,
      Thanks for your comment! Yes, prednisone can certainly cause annoying insomnia and other irritating side effects. I think the latest I usually take it, if I have to break it up and take my dose in the morning and in the evening, is around dinner time. Luckily I haven’t had too many problems with prednisone-induced insomnia. Hyper-feeling, anxiety and other mood swings along with the increased appetite–yes, unfortunately. It’s a wonderful, bad, crazy drug. :)

      Thanks for reading!
      Angela

  4. Belinda Says:

    I had major pain in ankles when I first tried to taper from 2.5 to 0. It was too quick. My tendons between my ankles and my shins hurt so bad that I couldn’t walk. Now I am on 5 mg every other day and that works. I will try to taper again to 2.5 in March.

    Between the first taper and this I started taking some really good supplements from Orenda International. It has helped tremendously.

  5. Belinda Says:

    The supplements I take helped curb my appetite. I have lost 20 lbs in one year and I am still on 5mg of prednisone. The supplements keep me regular and my levels have been stable for the first time since diagnosis. I was diagnosed with lupus in 2006, by the way.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 145 other followers

%d bloggers like this: